Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 41, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Apr 20, 2023, 4:04 PM CDT for San Saba County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2023, 4:04 PM CDT (21:04 UTC)
- Expired
- Apr 20, 2023, 4:45 PM CDT
- In force
- 41 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County San Saba County, TX
The radar
The Ft Hood radar (KGRK), 145 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1333 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 412 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:14 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 20, 2:14 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 214 PM CDT Thu Apr 20 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 119 PM CDT Thu Apr 20 2023 ...Severe storms possible across the Northwest Hill Country and Heartland this afternoon and evening... Current surface/visible satellite data, indicates a cold front moving south across the area early this afternoon. The cold front is near a San Angelo to Brownwood line. Also, a dryline is moving into the western Northern Edwards Plateau. To the south and east of these boundaries, the warm sector has dewpoints in the mid 60s and strong instability. Also, good deep layer shear(effective 30 to 40 knots) across this area. Expect isolated to scattered thunderstorms to develop in the warm sector, mainly south and east of an Sonora to San Angelo to Cross Plains line. Due to the excellent near storm environment(thermodynamics and wind ahead), some storms may be severe this afternoon through mid evening and more numerous over the Heartland and Northwest Hill Country. The main hazards will be very large hail(2 inch diameter or greater), damaging winds and isolated tornadoes. The threat of severe weather will be over with by midnight, but isolated to scattered showers and a few thunderstorms are still possible across the eastern half of the area after midnight. Please stay updated on the latest weather information this afternoon and tonight, especially watches and convective warnings. Also, have many sources/ways to receive warnings. The weather looks quiet on Friday. && .LONG TERM... (Friday night through next Wednesday) Issued at 119 PM CDT Thu Apr 20 2023 Stronger cold front arrives Saturday, bringing a cooler air mas and a chance for rain to the area for Sunday and Monday. Warm moist air from the Gulf runs up and over this boundary starting Sunday, with increasing cloud cover and showers and storms increasing by afternoon. Model blends have highs on Sunday in the 50s and 60s but some of the models like the NAM keeps the Big Country and Concho Valley in the 40s or lower 50s. Staying this cool is certainly possible given the conditions but it will toke the rain being fairly widespread in the afternoon to make sure it happens. Will stay with model blends for now but will take a better look tomorrow once we get the severe storm threat out of the area today. Somewhat warmer conditions return for next week, but with the models suggesting a developing deep upper level trough over the Rockies and Southern Plains, shower and storm chances will continue into Monday before pushing northeast of the area for mid week. Highs back in the mid 80s for Tuesday. && .AVIATION... (18Z TAFS) Issued at 1149 AM CDT Thu Apr 20 2023 Expect isolated to scattered thunderstorms to develop this afternoon and evening mainly south and east of an Sonora to San Angelo to Brownwood line. Going with VCTS at the southeast terminals and will keep an eye on radar trends for possible amendments. Also, a few storms may be severe. Otherwise, expect mainly VFR conditions with MVFR ceilings at the KJCT and KBBD terminals late tonight. && .PRELIMINARY POINT TEMPS/POPS... Abilene 50 74 50 80 / 30 10 0 10 San Angelo 56 79 50 86 / 10 10 0 10 Junction 59 82 51 85 / 40 10 0 10 Brownwood 54 77 48 80 / 40 20 0 10 Sweetwater 51 74 51 81 / 10 0 0 10 Ozona 57 81 51 85 / 10 0 0 10 Brady 57 77 51 81 / 40 10 0 10 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...21 LONG TERM....07 AVIATION...21
Hazardous weather outlook, Apr 20, 2:51 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 251 PM CDT Thu Apr 20 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-212000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 251 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms, some of which will likely be severe, will be likely across the Heartland and Hill Country through early this evening, mainly south of a San Angelo to Brownwood line. Large hail and damaging winds will be the main threat. A Severe Thunderstorm Watch has been issued. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a Marginal Risk for severe storms on Saturday. The main concerns are large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation has already been requested for late this afternoon and early evening.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:41 PM CDT | Severe Thunderstorm Warning | SJT | Taylor | 34 min |
| Apr 19, 8:08 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Jones, Taylor | 22 min |
| Apr 19, 8:23 PM CDT | Severe Thunderstorm Warning | SJT | Jones, Shackelford | 37 min |
| Apr 19, 8:42 PM CDT | Tornado Warning | SJT | Taylor | 19 min |
| Apr 19, 8:58 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 35 min |
| Apr 19, 9:02 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Shackelford, Taylor | 58 min |
| Apr 19, 9:55 PM CDT | Severe Thunderstorm Warning | SJT | Callahan | 21 min |
| Apr 20, 3:12 PM CDT | Severe Thunderstorm Warning | SJT | San Saba | 48 min |
| Apr 20, 4:14 PM CDT | Flash Flood Warning | SJT | San Saba | 2 hr |
| Apr 20, 4:28 PM CDT | Special Weather Statement | SJT | Menard | 47 min |
| Apr 20, 5:01 PM CDT | Special Weather Statement | SJT | San Saba | 44 min |
| Apr 20, 5:14 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch, Menard | 46 min |
| Apr 20, 5:48 PM CDT | Special Weather Statement | SJT | Menard | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.